Thunderstorm Wind, Prowers
- When
- May 8, 6:20 PM MST to 6:23 PM MST
- Where
- Prowers County, 22.54 mi S of Lamar Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.750, -102.600
Mesonet station Gobblers Knob.
A surface front moved across southern Colorado during the evening on this day, helping to develop thunderstorms over parts of the plains. Some of this development did become severe, with damaging wind gusts of around 60 mph to 70 mph occurring across the far southeast plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A surface front moved across southern Colorado during the evening on this day, helping to develop thunderstorms over parts of the plains. Some of this development did become severe, with damaging wind gusts of around 60 mph to 70 mph occurring across the far southeast plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 2:27 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 327 PM MDT Sat May 8 2021 .SHORT TERM...(This evening through Sunday) Issued at 327 PM MDT Sat May 8 2021 Warm and windy across much of the area today, though changes have begun this afternoon as upper wave digs into the nrn Rockies and cold front drops south through the plains. Enough upward motion was associated with the wave to generate some high-based storms over the mountains this afternoon, though large t/td spreads were keeping precip light and confined to mainly the higher elevations. Surface front was roughly along a COS to LAA line as of 22z, and will likely accelerate southward this evening as convective outflows give it a boost. Instability increases behind the boundary, as dewpoints rise into the 30s/40s, suggesting a risk of some strong/severe storms over the far eastern plains into mid-evening. Severe wind will likely be the main risk given large downdraft CAPE (gt 1200 j/kg), and latest HRRR suggests cold pool/broad outflow boundary developing ahead of the storms, which may generate a period of blowing dust and low visibility mainly east of I-25 until sunset. Activity fades overnight, though clouds will increase along and east of the mountains toward morning as low level flow turns more e-se. On Sun, cool/moist air mass covers the eastern plains, with some isolated showers developing during the morning. By Sun afternoon, low level sly flow reappears along the NM border, with CAMs suggesting enough instability/shear for some strong/severe cells in Las Animas County where SPC has a marginal risk. Just enough instability elsewhere for a mention of thunder in the afternoon as weak convection develops over the ern mountains and I-25 corridor, though severe threat will be low given CAPE of only 100-300 j/kg away from the mountains. Max temps will be cooler area-wide, most pronounced cooling on the plains, where clouds and precip should hold readings even cooler than NBM numbers would suggest, especially along I-25. .LONG TERM...(Sunday night through Saturday) Issued at 327 PM MDT Sat May 8 2021 ...Potential for widespread precipitation event for plains and eastern mountains through early Tuesday... ...Possibility for significant snow accumulations above around 9000 feet in the eastern mountains... .Sunday night through Monday...Trough over the northern and central Rockies will progress eastward with cool and moist airmass over the eastern plains and into the eastern mountains. Models and ensembles show variations in the strength of the trough which will affect the amount of precipitation on the plains and eastern mountains. The models and ensembles generally fall into to camps. The GFS and GEFS mean have a sharper trough across the northern Rockies. The sharper trough has more southwest flow aloft with the 700 mb baroclinic zone remaining over northern Colorado. With a widespread overrunning event likely Monday into Monday night, the further northern baroclinic zone would tend to keep the heavier precipitation over northern Colorado. The EC, EPS and CMC have a weaker trough with the 700mb baroclinic zone remaining further to the south. As a result, the heavier band of QPF would be over southern Colorado. A quick look at the cluster analysis shows the general disparity between the models and their associated ensemble means for QPF Monday night into Tuesday. In the grids followed the WPC QPF and the NBM snow levels. The WPC QPF is good compromise for QPF totals, giving 2 day totals from around 0.6 to 1.2 inches of liquid. If the further south solution verifies, QPF totals could be higher. As for the burn scars, believe much of the precipitation will be stratiform with lower rates over a longer time period. The NBM snow level is a good compromise between the higher snow levels in the GFS/GEFS and the lower snow levels in the EC/EPS/CMC solutions. The NBM keeps the heavier snow mostly above 9000 feet. It could get cold enough Monday night for snow over the Palmer Divide with the grids currently having a few inches. In addition, the location of the baroclinic zone will affect the surface temperatures. The warmer GFS tries to mix out the Raton Mesa area Monday with warmer temperatures. The GFS tends to mix out the lower level cold air too quickly, even if the upper level solution verifies. As a result, I have cooler the temperatures Monday on the eastern plains in collaboration with DDC. Given the uncertainty with the solutions, that the heavier snow will be over the higher elevations, and most of the accumulations will be Monday and Monday night, will not issue any winter highlights at this time. .Tuesday...Upper trough starts moving east of the region with a cool upslope airmass on the plains. Expect some showers to continue on Tuesday over the eastern mountains and plains with generally light QPF amounts. .Wednesday through Saturday...Upper ridge builds over the region with a warming and drying trend. A weak disturbance may move into the region late in the week with some chances to showers or thunderstorms Friday and Saturday. NBM has silent to isolated PoPs with light QPF, which summarizes the pattern well. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 327 PM MDT Sat May 8 2021 At KCOS, cold front moving through the terminal as of 22z, with n-ne winds gusting to 35 kts behind the front continuing into the evening. Risk of a vcts behind the front from 22z-01z, though with limited moisture, gusty and erratic winds will be the main features of any storms. Clouds will thicken and lower overnight, with MVFR cigs and a vcsh by 10z-12z Mon. Prolonged period of MVFR/occasional IFR cigs and periods of showers/isolated thunderstorms then likely through Sunday. At KPUB, gusty w-nw winds will shift to the n-ne behind a cold front 23z-01z. Clouds then thicken and lower overnight, with some MVFR cigs and showers/isolated thunderstorms likely from Sunday morning onward. At KALS, strong w-sw winds gusting to 30-40 kts may produce some blowing dust and brief periods of MVFR visibility into early evening, with perhaps a vcsh adding to wind speeds as well. Winds diminish with VFR conditions overnight and early Sunday. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224. && SHORT TERM...PETERSEN LONG TERM...PGW AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Sat May 8 2021 COZ058>089-093>099-091745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Red Flag conditions are expected again today across the San Luis Valley, with winds gusting over 40 mph this afternoon. Strong to severe thunderstorms are possible this afternoon and evening over portions of the eastern plains, mainly along and north of a line from Colorado Springs to Lamar. Strong damaging wind gusts of 60 to 70 mph, hail up to half dollar size and cloud to ground lightning are the greatest risks any storms. Outflow winds approaching 60 mph will be possible over most of the plains late this afternoon, even in areas far away from any thunderstorms. These winds may produce areas of blowing dust and poor visibility, especially across the lower Arkansas Valley from Pueblo east to the Kansas state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rounds of rain and snow showers with embedded afternoon thunderstorms will impact south central and southeast Colorado Sunday through Tuesday with the heaviest precipitation expected to impact the southeast mountains and plains, especially north of highway 50. Isolated embedded thunderstorms will be possible each day in and near the mountains with the main storm risks being lightning, small hail up to 1/2 inch in diameter and moderate to heavy rainfall across the lower elevations with heavy wet snow across the higher elevations. The exception will be across the southern Sangre De Cristo mountains and the Raton Mesa region on Sunday where a strong to near severe storm or two will be possible. Hail up to 1 inch in diameter and wind gusts to around 50 mph will be possible in this area. While the risk for burn scar flash flooding appears low, it can not be ruled out, especially for the Spring Burn scar on Sunday. Snowfall totals through Monday night will range from 4 to 8 inches across the Sawatch and Mosquito ranges and southeast mountains above 8000 feet, with locally up to 12 or more across Pikes Peak and the Wet mountains above 10000 feet. Snow levels will drop to around 7000 feet Sunday night and down to 6000 feet on Monday night across the Pikes Peak region with around 1 to 5 inches of snow possible through the period. This will mainly impact grassy surfaces, with roads remaining wet or slushy at times across the lower elevations. Precipitation will decrease from west to east on Tuesday with drier and warmer weather returning for late week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and early this evening across the eastern plains. 10/31
Special Weather Statement National Weather Service Pueblo CO 454 PM MDT Sat May 8 2021 COZ084-085-082315- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 454 PM MDT Sat May 8 2021 ...SPECIAL WEATHER STATEMENT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near Falcon, or 12 miles east of Colorado Springs, moving east at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eastern Colorado Springs and Schriever AFB. LAT...LON 3881 10467 3892 10466 3892 10435 3872 10446 TIME...MOT...LOC 2254Z 274DEG 15KT 3886 10459 Cohen
Special Weather Statement
National Weather Service Pueblo CO
544 PM MDT Sat May 8 2021
COZ085-089-093-095>098-090045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
544 PM MDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...NORTHWESTERN
PROWERS...SOUTHEASTERN EL PASO...KIOWA...CROWLEY...NORTHEASTERN
PUEBLO AND NORTHERN BENT COUNTIES UNTIL 645 PM MDT...
At 540 PM MDT, Doppler radar was tracking the leading edge of strong
winds along a line extending from 15 miles southeast of Truckton to
6 miles southeast of Forder to 14 miles north of Kit Carson.
Movement was southeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible, even without rain or
lightning. Also, blowing dust reducing visibilities below 1 mile may
be possible.
Locations impacted include...
Rocky Ford, Fowler, Ordway, Eads, Manzanola, Olney Springs, Sugar
City, Cheraw, Crowley, Haswell, Neeoshe Reservoir, Chivington,
Brandon, Blue Lake, Sweetwater Reservoir, Neegronda Reservoir,
Arlington, Queens Reservoir, John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3817 10269 3795 10406 3852 10405 3852 10414
3857 10414 3859 10405 3853 10405 3852 10351
3853 10317 3861 10317 3861 10215
TIME...MOT...LOC 2340Z 312DEG 30KT 3853 10406 3864 10360 3896 10288
CohenSpecial Weather Statement
National Weather Service Pueblo CO
550 PM MDT Sat May 8 2021
COZ093-094-097-099-090045-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
550 PM MDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR OTERO...NORTHWESTERN BACA...
NORTHEASTERN LAS ANIMAS...SOUTHEASTERN PUEBLO AND SOUTHWESTERN BENT
COUNTIES UNTIL 645 PM MDT...
At 548 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Timpas to near Higbee.
Movement was southeast at 20 mph.
Wind gusts of 50 to 55 mph, and hail to the size of nickels, will be
possible with these storms. Wind gusts of 50 to 55 mph will also be
possible elsewhere across the advisory area, well away from rain or
lightning. Also, blowing dust reducing visibilities below 1 mile may
be possible.
Locations impacted include...
La Junta, North La Junta, Las Animas, Swink, Delhi, Higbee, Timpas
and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3778 10407 3796 10405 3810 10323 3744 10271
3738 10404
TIME...MOT...LOC 2348Z 316DEG 19KT 3789 10400 3775 10354
CohenSpecial Weather Statement National Weather Service Pueblo CO 552 PM MDT Sat May 8 2021 COZ086>088-090045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 552 PM MDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS...SOUTHWESTERN CROWLEY AND EASTERN PUEBLO COUNTIES UNTIL 645 PM MDT... At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Truckton, or 32 miles northeast of Pueblo, moving south at 30 mph. Wind gusts of 45 to 50 mph will be possible with this storm, even without rain or lightning. Also, blowing dust reducing visibilities below 1 mile may be possible. Locations impacted include... Boone, Avondale and Pueblo Depot. LAT...LON 3786 10463 3852 10435 3852 10405 3770 10406 TIME...MOT...LOC 2352Z 354DEG 19KT 3850 10410
Special Weather Statement National Weather Service Pueblo CO 623 PM MDT Sat May 8 2021 COZ094-099-090100- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 623 PM MDT Sat May 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 700 PM MDT... At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Pritchett, or 29 miles west of Springfield, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Springfield and Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3748 10327 3764 10319 3750 10250 3720 10270 TIME...MOT...LOC 0023Z 291DEG 20KT 3750 10313 Cohen
Special Weather Statement
National Weather Service Pueblo CO
644 PM MDT Sat May 8 2021
COZ089-093-095>098-090130-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-Eastern Kiowa County CO-
644 PM MDT Sat May 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO...PROWERS...
KIOWA...NORTHEASTERN LAS ANIMAS...EASTERN CROWLEY AND BENT COUNTIES
UNTIL 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Arlington to 21 miles east
of Higbee. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lamar, La Junta, North La Junta, Las Animas, Holly, Eads, Granada,
Wiley, Sugar City, Cheraw, Sheridan Lake, Hartman, Haswell, Neeoshe
Reservoir, Higbee, Chivington, Blue Lake, Bristol, Sweetwater
Reservoir and Hasty.
LAT...LON 3764 10348 3852 10376 3853 10317 3861 10317
3862 10205 3765 10204
TIME...MOT...LOC 0044Z 238DEG 24KT 3827 10346 3765 10308The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
5 thunderstorm wind. Local standard time, as filed.
Mesonet station Gobblers Knob.
Nine miles south Springfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962761, 962762, 962763, 962764, 962765.